Alert archive / California / Flash Flood Warnings in 2025

Flash Flood Warning 4, NWS San Diego, CA

March 13, 2025Orange County, California

NWS San Diego, CA issued this flash flood warning at Mar 13, 2025, 4:30 AM PDT for Orange County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2025, 4:30 AM PDT (11:30 UTC)
Expired
Mar 13, 2025, 7:24 AM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WGUS56 KSGX 131130
FFWSGX
CAC059-131430-
/O.NEW.KSGX.FF.W.0004.250313T1130Z-250313T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
430 AM PDT Thu Mar 13 2025

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  The Airport burn scar in...
  East Central Orange County in southwestern California...

* Until 730 AM PDT.

* At 430 AM PDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling over the Airport Burn Scar. Up to 0.25 inches 
  of rain have fallen. The expected rainfall rate is 0.75 to 1 inch 
  in 1 hour. Additional rainfall amounts of 0.75 to 1.25 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Airport Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by heavy rain in and around the
           Airport Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of areas in and around the Airport Burn Scar.

* Some locations that will experience flash flooding include...
  Ortega Highway, Trabuco Canyon and Trabuco Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Airport Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 3371 11753 3370 11748 3366 11741 3361 11745
      3361 11746 3361 11753 3362 11754 3366 11757
      3371 11758 3373 11754

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.75-1 INCH IN 1 HOUR

$$

17
2 follow-up statements
212 
WGUS76 KSGX 131253
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
553 AM PDT Thu Mar 13 2025

CAC059-131430-
/O.CON.KSGX.FF.W.0004.000000T0000Z-250313T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
553 AM PDT Thu Mar 13 2025

...FLASH FLOOD WARNING FOR THE AIRPORT BURN SCAR REMAINS IN EFFECT 
UNTIL 730 AM PDT THIS MORNING FOR EAST CENTRAL ORANGE COUNTY...

At 553 AM PDT, Doppler radar and automated rain gauges indicated 
heavy rain falling over the Airport Burn Scar. Up to 0.50 to 0.60 
inches of rain have fallen over the past 6 hours. The expected 
rainfall rate is 0.50 to 0.75 inch in 1 hour. Additional rainfall 
amounts of 0.50 to 1 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Airport Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by heavy rain in and around the
         Airport Burn Scar.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of areas in and around the Airport Burn Scar.

Some locations that will experience flash flooding include...
  Ortega Highway, Trabuco Canyon and Trabuco Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Airport Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 3371 11753 3370 11748 3366 11741 3361 11745
      3361 11746 3361 11753 3362 11754 3366 11757
      3371 11758 3373 11754

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR

$$

CO
206 
WGUS76 KSGX 131424
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
724 AM PDT Thu Mar 13 2025

CAC059-131434-
/O.CAN.KSGX.FF.W.0004.000000T0000Z-250313T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
724 AM PDT Thu Mar 13 2025

...FLASH FLOOD WARNING FOR THE AIRPORT BURN SCAR HAS EXPIRED...

The heavy rain has ended. Light to moderate rain is possible through 
this afternoon. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 PM PDT Thursday for a 
portion of Southwest California.

&&

LAT...LON 3371 11753 3370 11748 3366 11741 3361 11745
      3361 11746 3361 11753 3362 11754 3366 11757
      3371 11758 3373 11754

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 3:45 AM PDT, 45 minutes earlier.

Area forecast discussion, Mar 13, 3:45 AM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
345 AM PDT Thu Mar 13 2025

.SYNOPSIS...
A low pressure system moving inland through southern California
will be bring cooling, strong gusty winds into this evening,
moderate to locally heavy precipitation through this morning
followed by showers into this evening. A low pressure system
moving inland to the north will bring more gusty winds for the
mountains and deserts for Friday into Friday night along with
another round of showers for the coast to the mountains. It will
be drier for the weekend with warming for Saturday and Sunday.
Then cooler for Monday and Tuesday with a chance showers some time
around Monday night into early Tuesday. Then drier and gradually
warmer through Friday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Saturday)...
Not much has changed with the forecast through tonight except for
the slightly slower arrival of the more widespread moderate to
locally heavy band of precipitation with the cold front. Also, the
pre-frontal south to southeast winds have trend a little stronger.
On the lower desert slopes of the San Bernardino County mountains,
there have been a few locations with gusts to 70 to 80 mph since
midnight. Those winds are expected to be strongest pre-frontal,
until around sunrise, with strong strongest post-frontal winds
along the east slopes of the mountains during the evening. Those
winds could also locally gust to 70 to 80 mph.

Scattered showers will continue to increase ahead of the main cold
frontal band of more widespread precipitation that the HREF has
reaching Orange and southwestern San Bernardino Counties around 3
AM and spreading southward along the San Diego County coast
between 4 AM and 6 AM. The back edge of this band should move east
of the mountains by late morning, but will be followed by showers
through the afternoon and early evening with the greatest coverage
and amounts near the mountains. There is also a slight chance of
thunderstorms during the late morning and early afternoon. Rainfall
rates of 0.50 to 0.75 inch per hour are expected during the periods
of heavier precipitation, locally up to one inch per hour possible
in the mountains below the snow level and where thunderstorms
develop.

Through tonight, rainfall and liquid-equivalent above the snow
level is expected to range from around one inch near the coast to
2 to 3 inches in the mountains with local amounts to around 4
inches on the coastal slopes of the San Bernardino County
mountains. For the Apple and Lucerne Valleys, one-half to one inch
is possible with one-quarter inch or less for the lower deserts.
Much of the precipitation is expected to occur by early this evening.

The current forecast for the San Diego River at Fashion Valley has
the river rising to monitor stage, sufficient to begin flooding
of low-water crossings, around 10 AM this morning, then falling
below monitor stage by 6 AM Friday.

A snow level near 6000 feet will lower to around 4000 feet for the
afternoon and to 3000 to 3500 feet in the evening. Through this
evening, snowfall of 4 to 8 inches is expected from 5000 to 6000
feet, 8 to 14 inches from 6000 to 7000 feet, with up to 18 to 24
inches on the higher peaks above 8500 feet.

South to southeast winds will strengthen early this morning ahead
of the cold front, then become westerly behind the cold front
during the morning. The strongest winds are expected during the
afternoon and evening with gusts for the coast and valleys of 30
to 40 mph with isolated gusts near the coast to 45 mph and gusts
for the mountains and deserts of 45 to 55 mph with isolated gusts
to 70 mph along and near the desert slopes of the mountains.

Through 2 AM, there have been southerly wind gusts as strong as 55
to 65 mph in the Santa Monica Mountains and to around 40 mph in
the San Fernando Valley with gusts along the coast in Orange and
San Diego Counties having strengthened to 25 to 30 mph. There may
need to be an earlier start today for the wind advisory for the
coast and valleys to account for the stronger pre-frontal winds.

The next low pressure system will move quickly inland through
northern and central California on Friday. This system has trended
a little windier and wetter for southwestern California. The wind
advisories for portions of the deserts may need to be extended
through late Friday night.

Another round of showers is expected for southwestern California
for Friday morning into Friday evening with rainfall and liquid-
equivalent above the snow level from around one-quarter inch near
the coast to one-half to three-quarters of an inch for the
mountains. The snow level will rise from around 3000 to 3500 feet
early Friday morning, to around 3500 to 4000 feet by noon Friday
and 5000 to 5500 feet by early Friday evening with snowfall of a
few inches from 4500 to 6500 feet with locally 3 to 6 inches above
7500 feet.

Friday will likely be the coolest day with high temperatures as
much as 20 to 25 degrees below average for the mountains and
inland valleys with high temperatures from the mid 50s near the
coast to the mid to upper 40s for the inland valleys.

Drier and warmer for Saturday with high temperatures for inland
areas only 5 to 10 degrees below average, mostly in the upper 50s
to mid 60s for the coast and valleys and lower 70s for the lower
deserts.

&&

.LONG TERM (Sunday through Wednesday)...
Dry weather with warming will continue on Sunday with high
temperatures on Sunday around average, in the lower to mid 60s
near the coast to the upper 60s to mid 70s in the valleys, and the
mid to upper 70s in the lower deserts.

The next low pressure system moving inland through California some
time around late Monday into Tuesday will bring cooling and stronger
and gusty west winds for the mountains and deserts. NBM chances
for measurable precipitition are around 35 percent near the coast
to 50 to 60 percent in the mountains with around a 25 percent
chance for one-half inch or more in the mountains.

Then drier and gradually warmer through Friday with high
temperatures on Friday around average.

&&

.AVIATION...
131030Z...RA moving through region with cigs 1500-2500 feet MSL
locally 600-900 feet and VIS 1-5SM RA and BR and higher terrain
obscured through 16Z. Strong S winds 25-50 kt in mountains/desert,
20-35 kt coast, then westerly winds after 16Z with similar speeds
through tonight. Slight chance of TS through 22Z. RA turning to SHRA
after 18Z from west to east, with vis P6SM and cigs 1500-3000 feet
MSL, but locally lower in SHRA/SHSN.

&&

.MARINE...
A front will move through coastal waters early this morning with an
abrupt wind shift from south to west between 4 AM and 8 AM. Westerly
winds will approach gale force this afternoon through tonight,
generating hazardous boating conditions into early Friday. There is
a slight chance of thunderstorms today, most likely late morning
through early afternoon. Hazardous conditions will diminish Friday
morning, but brisk northwest winds return late Friday afternoon to
the outer waters, likely generating hazardous boating conditions.
Winds and seas diminish considerably for the weekend. Winds increase
and seas build again late Monday, likely generating hazardous
conditions.

&&

.BEACHES...
Surf will increase today to 4 to 6 feet with sets to 7 feet and
continue Friday before lowering Saturday. Hazardous rip currents
will occur through Friday. There is also a slight chance of
thunderstorms and lightning strikes today, mainly late morning
through early afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this afternoon for Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Mountains-San Diego County
     Valleys-Santa Ana Mountains and Foothills.

     Wind Advisory from noon today to 8 PM PDT this evening for
     Orange County Coastal Areas-Orange County Inland Areas-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Valleys-
     Santa Ana Mountains and Foothills.

     Winter Storm Warning until 11 PM PDT this evening for Riverside
     County Mountains-San Bernardino County Mountains.

     Winter Weather Advisory from 6 AM this morning to 11 PM PDT this
     evening for San Diego County Mountains.

     Wind Advisory until 5 AM PDT Friday for Apple and Lucerne
     Valleys-San Gorgonio Pass near Banning.

     Wind Advisory until 11 PM PDT this evening for San Diego County
     Deserts.

PZ...Small Craft Advisory until 2 AM PDT Friday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...17
AVIATION/MARINE/BEACHES...MM

In the hours before

Special weather statement, Mar 13, 3:10 AM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Diego CA
310 AM PDT Thu Mar 13 2025

CAZ057-552-554-131100-
Orange County Inland CA-Santa Ana Mountains and Foothills CA-
Orange County Coastal CA-
310 AM PDT Thu Mar 13 2025

...GUSTY SHOWERS WILL IMPACT CENTRAL ORANGE COUNTY THROUGH 400 AM
PDT...

At 309 AM PDT, Doppler radar was tracking gusty showers along a line
extending from Los Alamitos to 12 miles east of Avalon. Movement was
east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, Orange,
Costa Mesa, Mission Viejo, Tustin, San Clemente, Stanton, Seal Beach,
Laguna Beach, Newport Beach, Dana Point, Westminster, Buena Park,
Laguna Niguel, Fountain Valley, and Rancho Santa Margarita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 11801 3356 11750 3343 11762 3347 11771
      3354 11778 3361 11789 3365 11800 3371 11805
      3371 11807 3373 11808 3374 11810
TIME...MOT...LOC 1009Z 273DEG 55KT 3379 11809 3332 11812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

17
Local storm report, Mar 13, 3:33 AM PDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
333 AM PDT Thu Mar 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     Non-Tstm Wnd Gst 7 SE Lucerne Valley     34.37N 116.87W
03/13/2025  E80 MPH          San Bernardino     CA   Trained Spotter

            Spotter reported estimated wind gusts 80-110
            mph. Shingles blowing off shed, rooftop
            antenna down.

&&

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:10 AM PDTSpecial Weather StatementSGXOrange50 min
Mar 13, 4:01 AM PDTAreal Flood AdvisorySGXOrange4 hr
Mar 13, 4:46 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino4 hr
Mar 13, 5:05 AM PDTSpecial Marine WarningSGX25 min
Mar 13, 5:17 AM PDTSpecial Weather StatementSGXSan Diego43 min
Mar 13, 5:22 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Mar 13, 5:31 AM PDTSpecial Marine WarningSGX44 min
Mar 13, 5:44 AM PDTSpecial Weather StatementSGXSan Diego46 min
Mar 13, 6:19 AM PDTAreal Flood AdvisorySGXSan Diego118 min
Mar 13, 7:30 AM PDTAreal Flood AdvisorySGXOrange, Riverside119 min
Mar 13, 10:07 AM PDTSpecial Marine WarningSGX38 min
Mar 13, 10:44 AM PDTSpecial Marine WarningSGX46 min
Mar 13, 11:01 AM PDTSpecial Weather StatementSGXSan Diego44 min
Mar 13, 11:10 AM PDTSpecial Weather StatementSGXSan Diego50 min
Mar 13, 11:19 AM PDTSpecial Weather StatementSGXSan Diego26 min
Mar 13, 12:36 PM PDTAreal Flood AdvisorySGXSan Bernardino117 min
Mar 13, 12:44 PM PDTSpecial Weather StatementSGX46 min
Mar 13, 1:25 PM PDTSpecial Weather StatementSGXOrange50 min
Mar 13, 1:51 PM PDTSpecial Weather StatementSGXSan Diego39 min

Nearby

Flash Flood Warnings in California, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.